New Mexico, 2018

High Wind in New Mexico, November 22, 2018

November 22, 2018 · NWS ABQ · 2 events in 1 county or zone

Strong northwest flow in place across New Mexico interacted with the higher terrain of the Sangre de Cristo Mountains late in the day of the 22nd. Mountain wave activity produced localized strong winds around the Raton airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest flow in place across New Mexico interacted with the higher terrain of the Sangre de Cristo Mountains late in the day of the 22nd. Mountain wave activity produced localized strong winds around the Raton airport. Sustained winds peaked around 41 mph and gusts reached 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 22, 4:57 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 22, 4:57 PM MST, 4 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
457 PM MST Thu Nov 22 2018

.AVIATION...
00Z TAF CYCLE
Upper-level trough over southern UT/northern AZ moving east toward
northern NM this evening. BKN-OVC high clouds continue to stream out
ahead of the trough with LCL light showers and mountain snow
showers. Showers and snow showers expected to increase in coverage
across northern NM after sunset as the above mentioned trough and
associated surface cold front move in. Areas of MVFR/IFR cigs/vsbys
likely northern third with increasing northwest winds behind the cold
front, especially central mountain chain ewd overnight. Northwest
winds gusting to 50kt possible tonight and Friday in the lee of the
southern Sangres and Sandia/Manzano mountains to the central
highlands.

33

&&

.PREV DISCUSSION...321 PM MST Thu Nov 22 2018...
.SYNOPSIS...
Thick cloud cover over New Mexico today will develop into light snow
across the northern high terrain tonight. A few inches of snow are
possible along west facing slopes and higher peaks. A cold front will
move through the state overnight and allow winds to increase through
Friday morning. Wind gusts between 45 and 55 mph are expected along
the east slopes of the central mountain chain. Mostly sunny skies
will return Friday with warmer temperatures. The next weather system
will move across New Mexico Saturday with stronger winds and some
light snow over the northern high terrain through Saturday night.
Much colder temperatures will return to the region Sunday and Monday.

&&

.DISCUSSION...
Thick cloud cover in association with a fast moving upper level wave
has significantly limited heating today. A few sprinkles and flurries
have been observed around the area as well. Precip coverage will
expand along west facing slopes and high peaks of the northern high
terrain this evening where 1 to 3" is likely. A cold front will shift
southeast through the state tonight and allow northwest winds to
increase into Friday morning, particularly along east slopes of the
central mt chain. Periodic wind gusts of 45 to 55 mph are likely and
a wind advisory is in effect for parts of the area.

Sunny skies, breezy northwest winds, and slightly above normal temps
will make for a nicer day Friday. Friday night will remain breezy
over eastern NM and low temps will average 10 to 15F above normal as
a result. West winds will strengthen again across the entire area on
Saturday ahead of the next storm system approaching from the Great
Basin.

Model guidance is still struggling somewhat with timing and depth of
the next upper level wave Saturday night and Sunday. Guidance had
been trending farther north and drier but recent 12Z models are now
edging the system farther south with slightly better snowfall for
the northern mts. Regardless, the main impact from this system will
strong winds and much colder temperatures Saturday night through
Sunday and Monday. A 700-500mb layer jet axis near 70 kt will carve
into central NM and deliver potential high winds to the east slopes
of the central mt chain Saturday night. Surrounding areas will see
windy conditions as well but not to extent as the higher terrain.
Very cold wind chills will impact the entire area Sunday morning.

Guyer

&&

.FIRE WEATHER...
...PERIODS OF STRONG WEST TO NORTHWEST WINDS LIKELY THIS EVENING
INTO FRIDAY AND AGAIN SATURDAY...

SW-W winds will steadily increase this evening and persist through
most of the day Fri as an upper disturbance traverses the state.
Stray showers with mtn snow has just started in the Four Corners and
will continue to spread into the northern mtns tonight, with a few
inches of snow accum possible atop the Tusas Mtns. Winds 25-35mph
with gusts up to 55mph will focus along and just east of the central
mtn chain. A wind advisory has been hoisted for this area.
Ventilation further improves Fri, mostly good to very good,
improving to excellent Sat.

Winds calm, relatively speaking, for most areas Fri night into Sat,
but quickly strengthen again on the heals of the next weather system
quickly moving in from the NW. Stronger winds are expected with this
system with gusts up to 50-60mph likely over the Sangre's and east-
central highlands. Another dusting of snow to few inches are
possible atop the northern mtns. The timing of this weather system
has slowed a bit, now allowing for an associated sfc backdoor cold
front to sweep through eastern NM Sunday. As a result breezy N/NW
winds will continue through the east plains into Sun morning. Temps
drop 10-20F behind this weather system Sun, with highs generally in
the 40s for most of the forecast area. Poor ventilation also returns
Sun behind the front, with fair-excellent lingering right near the
NM/TX border. Conditions calm, with warming temperatures and poor
ventilation for the start of next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 PM this evening to 2 PM MST Friday for the
following zones... NMZ513>515-521-523-526-529-533-539.

&&

42
Hazardous weather outlook, Nov 22, 3:00 AM MST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MST Thu Nov 22 2018

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MST Thu Nov 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Light to moderate snowfall is expected across the northern mountains
this afternoon and tonight. Snowfall amounts will generally range
from 1 to 3 inches, however 2 to 5 inches of snow is expected in the
Tusas Mountains. Stronger west winds will develop this evening and
continue overnight across the Sandia and Manzano Mountains and
across the highlands east of the central mountains. Winds speeds will
range from 30 to 35 mph with gusts to around 45 mph across these
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds are expected across the Sandia and Manzano Mountains
and across the highlands east of the central mountains through late
morning on Friday. Wind speeds will range from 25 to 35 mph with
gusts to around 45 mph.

Strong west to northwest winds are expected across northern and
central New Mexico Saturday and Saturday night. Gusts to between 50
and 60 mph will be possible east of the central mountains Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

2 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
November 22, 9:51 PM MST to 11:58 PM MST
Where
Far Northeast Highlands forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

The Raton airport reported sustained winds between 40 mph and 45 mph for a couple hours.

High Wind, Far Northeast Highlands

When
November 22, 10:30 PM MST to 11:40 PM MST
Where
Far Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

The Raton airport reported peak wind gusts between 58 mph and 61 mph for a couple hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786558, 786560.